Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 22, NWS El Paso, TX

August 13, 2002Hudspeth County, Texas

NWS El Paso, TX issued this severe thunderstorm warning at Aug 13, 2002, 4:54 PM MDT for Hudspeth County, Texas. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2002, 4:54 PM MDT (22:54 UTC)
Expired
Aug 13, 2002, 5:30 PM MDT
In force
36 min
Issued by
NWS El Paso, TX
Area
Counties, with a storm outline in the text

County Hudspeth County, TX

The radar

The El Paso radar (KEPZ), 159 km from the middle of the area, began a volume at 22:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 10.9 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2002-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1008 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2002-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1008 J/kg
Mixed-layer CIN
-301 J/kg
Mixed-layer LCL
2063 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
125 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

292 
WUUS54 KEPZ 132254
SVRELP
TXC229-132330-

URGENT - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EL PASO TX
452 PM MDT TUE AUG 13 2002

THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL HUDSPETH COUNTY IN TEXAS
  INCLUDING THE CITY OF SIERRA BLANCA

* UNTIL 530 PM MDT

* AT 445 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A SEVERE THUNDERSTORM NEAR SIERRA BLANCA...MOVING SOUTH AT 10 MPH.

* THE SEVERE THUNDERSTORM IS EXPECTED TO BE NEAR...THE VICINITY OF   
  SIERRA BLANCA 510 PM MDT

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM ARROYOS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 60 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

STAY TUNED TO YOUR WEATHER RADIO OR LOCAL BROADCAST MEDIA OUTLETS FOR
THE LATEST WEATHER INFORMATION.

LAT...LON 3130 10518 3124 10551 3090 10544 3097 10497

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 1:38 PM MDT, 3 hours 16 minutes earlier.

Area forecast discussion, Aug 13, 1:38 PM MDT, 3 hours 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
138 PM MDT TUE AUG 13 2002

SYNOPSIS...
A COLD FRONT WAS MOVING THROUGH THE AREA TONIGHT.  THIS FRONT
COMBINED WITH THE INTENSE HEATING OF THE DAY WILL HELP KICK OFF
SOME EVENING THUNDERSTORMS...SOME OF THESE STORMS COULD PRODUCE
STRONG GUSTY WINDS.  BEHIND THE FRONT WELL SEE SLIGHTLY COOLER
TEMPERATURES AND A CHANCE OF THUNDERSTORMS.  BUT THE DRIER...WARMER
AIR WILL BE QUICK TO RETURN BY FRIDAY...SO FOR THE WEEKEND WELL SEE
A RETURN TO DRIER CONDITIONS WITH ABOVE NORMAL TEMPERATURES.

DISCUSSION...
COULD BE A LITTLE INTERESTING THIS EVENING.  ON THE PLUS SIDE FOR
CONVECTION IS PLENTY OF MOISTURE AT THE SURFACE...A COLD FRONT
CHUGGING INTO THE AREA AND ABOUT A 50 DEGREE DEWPOINT DEPRESSION
WHICH WILL BE GOOD FOR STRONG WINDS.  ON THE NEGATIVE SIDE FOR
CONVECTION THIS EVENING IS A DECENT CAP ALOFT AND PLENTY OF DRY AIR
IN THE MIDDLE AND UPPER REACHES OF THE ATMOSPHERE.  DESPITE THE CAP
YESTERDAY A FEW STORMS MANAGED TO POP UP...SO WITH THE ADDED
INSTABILITY OF THE FRONTAL SYSTEM ILL GIVE EVERYONE EAST OF THE RIO
GRANDE A CHANCE FOR THUNDERSTORMS THIS EVENING...WEST OF THE RIO
GRANDE WILL ONLY SEE ISOLATED.  THE COLD FRONT WILL PUSH ABOUT TO
THE CONTINENTAL DIVIDE BY THE MORNING AND THEN BEGIN TO WASH OUT.
WEDNESDAY NIGHT WILL SEE A SLIGHT CHANCE FOR THUNDERSTORMS.  THEN ON
THURSDAY THE DRY WESTERLIES WINDS WILL RETURN AND WILL HELP DRY US
OUT AND WARM US UP.  AS WE MOVE INTO THE END OF THE WEEK UPPER LEVEL
HIGH PRESSURE WILL BUILD INTO NEW MEXICO AND WE SHOULD SEE PLENTY OF
SUN AND WARM TEMPERATURES.  ILL PULL THE POPS OUT OF THE FORECAST
FOR THE LOWLANDS BUT KEEP THEM IN FOR THE HIGHER ELEVATIONS AS WE
MOVE INTO THE WEEKEND.  THE FIRST PART OF NEXT WEEK LOOKS LIKE A
CONTINUATION OF THE SAME WEATHER...WARM AND DRY.

EL PASO               BU  71/ 95/ 69/ 97/ 71  32201
LAS CRUCES            BU  66/ 93/ 64/ 95/ 66  32201
ALAMOGORDO            BU  66/ 93/ 64/ 95/ 66  32201
CLOUDCROFT            BU  49/ 73/ 47/ 75/ 49  33131
TRUTH OR CONSEQUENCES BU  68/ 94/ 66/ 96/ 68  32201
SILVER CITY           BU  60/ 87/ 58/ 89/ 60  22110
DEMING                BU  65/ 94/ 63/ 96/ 65  21101
LORDSBURG             BU  65/ 95/ 63/ 97/ 65  21101
SIERRA BLANCA         BU  67/ 92/ 65/ 94/ 67  32201

.ELP...NONE

15 BRICE

N

In the hours before

Special weather statement, Aug 13, 4:09 PM MDT, 45 minutes before
NMZ022>025-030>032-TXZ055-056-140400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
409 PM MDT TUE AUG 13 2002

...STRONG THUNDERSTORMS DEVELOPING THIS EVENING...

AT 410 PM MDT DOPPLER RADAR INDICATED THUNDERSTORMS DEVELOPING ALONG
AND NEAR A COLD FRONT PUSHING WESTWARD INTO THE AREA.  CONDITIONS
ARE FAVORABLE FOR VERY STRONG OUTFLOW WINDS. THUNDERSTORMS WILL
CONTINUE TO FORM AS THE FRONT PUSHES WEST THIS EVENING.

THESE STRONG THUNDERSTORM WINDS WILL BE ABLE TO KICK UP SIGNIFICANT
AMOUNTS OF DUST AND SAND.  DRIVERS...ESPECIALLY ALONG I-10 WEST OF
LAS CRUCES...SHOULD EXERCISE EXTREME CAUTION.  VISIBILITIES WILL BE
REDUCED TO NEAR ZERO IN BLOWING DUST NEAR THUNDERSTORMS IN SOME
AREAS.

ALONG WITH THE STRONG WINDS THESE THUNDERSTORMS MAY PRODUCE BRIEF
HEAVY RAIN...HAIL...AND DEADLY LIGHTNING.

STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST WEATHER INFORMATION.

TSB/GNL/DN

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.